Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 47, NWS Wichita, KS

December 8, 200810 counties in Kansas

NWS Wichita, KS issued this wind advisory at Dec 8, 2008, 10:27 AM CST for 10 counties in Kansas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2008, 10:27 AM CST (16:27 UTC)
Expired
Dec 8, 2008, 4:29 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS

The radar

The Wichita radar (KICT), 103 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1719 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 081627
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1027 AM CST MON DEC 8 2008

...STRONG SOUTH WINDS WILL PREVAIL INTO THE AFTERNOON...

KSZ092>096-098>100-082300-
/O.NEW.KICT.WI.Y.0047.081208T1627Z-081208T2300Z/
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...WELLINGTON...WINFIELD...ARKANSAS CITY...
HOWARD...FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...
INDEPENDENCE...PARSONS
1027 AM CST MON DEC 8 2008

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

SOUTH WINDS OF 25 TO 30 MPH...WITH GUSTS OF 40 TO 45 MPH...WILL
PREVAIL ACROSS THE AREA THROUGH MID-AFTERNOON. THESE WINDS WILL
THEN SUBSIDE BY EARLY THIS EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KED
2 follow-up statements
000 
WWUS73 KICT 081714
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1114 AM CST MON DEC 8 2008

...STRONG SOUTH WINDS WILL PREVAIL INTO THE AFTERNOON...

KSZ069-083-082300-
/O.EXA.KICT.WI.Y.0047.000000T0000Z-081208T2300Z/
BUTLER-SEDGWICK-
INCLUDING THE CITIES OF...EL DORADO...AUGUSTA...WICHITA
1114 AM CST MON DEC 8 2008

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

SOUTH WINDS OF 25 TO 30 MPH...WITH GUSTS OF 40 TO 45 MPH...WILL
PREVAIL ACROSS THE AREA THROUGH MID-AFTERNOON. THESE WINDS WILL
THEN SUBSIDE BY EARLY THIS EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KSZ092>096-098>100-082300-
/O.CON.KICT.WI.Y.0047.000000T0000Z-081208T2300Z/
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...WELLINGTON...WINFIELD...ARKANSAS CITY...
HOWARD...FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...
INDEPENDENCE...PARSONS
1114 AM CST MON DEC 8 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

SOUTH WINDS OF 25 TO 30 MPH...WITH GUSTS OF 40 TO 45 MPH...WILL
PREVAIL ACROSS THE AREA THROUGH MID-AFTERNOON. THESE WINDS WILL
THEN SUBSIDE BY EARLY THIS EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KED
000 
WWUS73 KICT 082229
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
429 PM CST MON DEC 8 2008

KSZ069-083-092>096-098>100-082330-
/O.CAN.KICT.WI.Y.0047.000000T0000Z-081208T2300Z/
BUTLER-SEDGWICK-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-
MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...EL DORADO...AUGUSTA...WICHITA...
WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...FREDONIA...
CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...PARSONS
429 PM CST MON DEC 8 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

SOUTH WINDS HAVE DIMINISHED BELOW ADVISORY LEVELS ACROSS SOUTHERN
KANSAS...AND WILL CONTINUE TO WEAKEN THEREFORE THE ADVISORY HAS
BEEN CANCELLED.

$$

JAKUB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 8, 6:30 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Dec 8, 6:30 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
630 AM CST MON DEC 8 2008

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
PRIMARY FOCUS IS ON STRONG COLD FRONT SCHEDULED TO SURGE SE ACROSS
CNTRL KS THIS EVENING...SC KS AROUND MIDNIGHT (09/06Z) & SE KS
09/12Z. PRIOR TO COLD FRONTAL PASSAGE...STIFF SLY WINDS SUSTAINED
FROM 17-25KTS WITH GUSTS OF 30-35KTS ARE LIKELY OVER ALL TERMINALS
EXCEPT KRSL AS AN INTENSIFYING LOW PRESSURE CENTER...SITUATED OVER
SE CO...MOVES E/SE ACROSS THE OK/TX PANHANDLES. THE MOISTENING SLY
LOW-LEVEL FLOW WILL PROVIDE FUEL FOR SHRA & A FEW EMBEDDED TS OVER
EXTREME SE KS 09/03Z-09/09Z. FOR NOW HAVE ASSIGNED VCSH TO KCNU
EFFECTIVE 09/00Z BUT POSSESS SUFFICIENT CONFIDENCE THAT MVFR CIGS
2,500FT WILL SURGE N ACROSS KCNU 08/18Z WITH CIGS LOWERING TO
1,800FT BY 09/00Z. FOR THE REMAINING TERMINALS THE COLD FRONT IS
SCHEDULED TO ARRIVE KRSL 08/23Z-09/00Z WHEN SLY WINDS 13KTS WILL
SHIFT TO THE N 17KTS. COMPARABLE WINDSHIFTS ARE EXPECTED AT KSLN
09/03Z AND AT KHUT & KICT 09/05Z-09/06Z. FROM 09/06Z-09/12Z THE
NLY WINDS ARE LIKELY TO INCREASE TO 20-30KTS. DURING THIS PERIOD
MVFR CIGS OF 2,000-2,500FT ARE LIKELY WITH LOCALIZED MVFR VSBYS IN
-SN.

&&

.PREV DISCUSSION... /ISSUED 308 AM CST MON DEC 8 2008/

DISCUSSION...

MAIN FORECAST CONCERN IS THE POTENTIAL FOR HAZARDOUS WINTER WEATHER
LATE MON NIGHT INTO TUESDAY IN ASSOCIATION WITH AN UPPER TROF AND
STRONG FRONTAL ZONE MOVING THROUGH THE REGION.

TODAY-WEDNESDAY:
UPPER TROF DIGGING THRU THE PACIFIC NW EARLY THIS MORNING WILL ALLOW
UPPER LOW OVER SRN CALIFORNIA TO EJECT INTO THE SOUTHERN PLAINS
TODAY...AND INTO MISSOURI TONIGHT. ISENTROPIC LIFT IN THE 300-315K
LAYER WILL ALLOW FOR THE MID-UPPER LEVELS TO MOISTEN DURING THE DAY
WITH POSSIBLY SOME SPINKLES OR VERY LIGHT RAIN LATE IN THE DAY IN
THE SOUTHERN COUNTIES. LEAD WAVE WILL MOVE NEWD ACROSS SERN KS
TONIGHT...WITH THE MAIN UPPER TROF THEN PUSHING ACROSS THE
CENTRAL/SOUTHERN PLAINS ON TUESDAY. LARGE SCALE ASCENT...UPPER
DIVERGENCE...AND MARGINAL MID-LEVEL LAPSE RATES WILL LEAD TO RAIN
SHOWERS AND ISOLATED THUNDER IN SERN KS TONIGHT. MEANWHILE THE COLD
FRONT WILL PUSH RAPIDLY THRU CENTRAL AND MUCH OF S-CNTRL KS BY
06Z...CLEARING FAR SERN KS EARLY TUES AM. RAIN WILL MIX WITH AND
CHANGE OVER THE SNOW ACROSS CENTRAL AND S-CNTRL KS OVERNIGHT INTO
TUES AM...AND ACROSS SERN KS DURING TUESDAY. THE 00Z GFS BACKED
OFF CONSIDERABLY ON THE AMOUNT OF LIFT AND FRONTOGENESIS WITH THIS
SYSTEM AS IT MOVES THROUGH AND IS NOW COMING MORE INTO LINE WITH
THE ECMWF AND NAM-WRF. IN GENERAL...ABOUT A 4-6 HOUR DURATION OF
MAINLY LIGHT SNOW EXPECTED AS THE MID-LEVEL BAROCLINIC ZONE MOVES
THROUGH. USING A CONSENSUS OF THE GFS/NAM/ECMWF...EXPECTING
ANYWHERE FROM A HALF INCH UP TO 2 INCHES ACROSS CENTRAL/SOUTH
CENTRAL KS...WITH VERY LITTLE IN SERN KS. THE WIND WILL BE A
SIGNIFICANT FACTOR AS A TIGHT PRESSURE GRADIENT AND STRONG CAA
WILL LEAD TO NRLY WINDS AT WIND ADVISORY LEVELS OF 25-35 MPH/GUSTY
WHICH WILL CAUSE SIGNIFICANT BLOWING SNOW PROBLEMS. SINCE IT IS
LATE IN THE 2ND PERIOD AND 3RD PERIOD OF THE FORECAST WHEN THE
SNOW/BLOWING SNOW WILL BE OCCURRING...CONSENSUS AMONG SURROUNDING
WFOS WAS TO HOLD OFF ISSUING HEADLINES JUST YET. WINTER WX
ADVISORY FOR SNOW/BLOWING SNOW IS THE MOST LIKELY HEADLINE IN
FORTHCOMING PACKAGES. AFTER A VERY MILD DECEMBER DAY
TODAY...TEMPERATURES ON TUESDAY WILL STRUGGLE TO RECOVER ONLY A
FEW DEGREES FROM EARLY AM READINGS.

HIGH PRESSURE WILL BUILD IN TUES NIGHT WITH CLEARING SKIES AND COLD
TEMPERATURES IN THE TEENS. MIXING ON WED LOOKS LIMITED WITH MOST
AREAS STAYING SEVERAL DEGREES BELOW NORMAL FOR HIGHS.

THURSDAY-FRIDAY:
BENIGN WEATHER ANTICIPATED WITH A WEAK SURFACE TROF MOVING THROUGH
ON THURSDAY...AND AN OTHERWISE PACIFIC AIRMASS PREVAILING.
TEMPERATURES LOOK TO MODIFY BACK TO NORMAL VALUES.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    61  29  32  18 /  20  70  70  10
HUTCHINSON      60  29  31  17 /  10  80  70  10
NEWTON          60  29  31  17 /  20  80  70  10
ELDORADO        60  30  32  18 /  20  70  70  10
WINFIELD-KWLD   60  32  33  19 /  20  70  70  10
RUSSELL         55  24  29  16 /  10  80  70  10
GREAT BEND      56  26  29  17 /  10  80  70  10
SALINA          57  28  31  16 /  10  80  70  10
MCPHERSON       60  29  31  17 /  10  80  70  10
COFFEYVILLE     58  36  38  20 /  20  90  70  30
CHANUTE         55  36  37  19 /  20  90  70  30
IOLA            55  34  35  18 /  20  90  70  20
PARSONS-KPPF    56  38  39  20 /  20  90  70  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 8, 9:57 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
957 AM CST MON DEC 8 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091600-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
957 AM CST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL BE HIGH TO VERY HIGH THIS
AFTERNOON ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEAST KANSAS.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS SOUTHEAST
KANSAS. HOWEVER SEVERE STORMS ARE NOT EXPECTED.

RAIN WILL CHANGE OVER TO SNOW ACROSS CENTRAL KANSAS
OVERNIGHT...WHILE MIXING WITH SNOW IN SOUTH CENTRAL KANSAS. UP TO
1 INCH OF ACCUMULATION IS POSSIBLE IN CENTRAL KANSAS. IN
ADDITION...STRONG NORTH WINDS OF 25 TO 35 MPH MAY CAUSE AREAS OF
BLOWING SNOW AND REDUCED VISIBILITIES TO ONE-QUARTER MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAIN WILL CHANGE OVER TO SNOW ACROSS THE REMAINDER OF THE AREA
TUESDAY AS MUCH COLDER AIR MOVES IN. TOTAL SNOW ACCUMULATIONS WILL
RANGE FROM A FRESH COATING UP TO 2 INCHES...WITH THE HIGHER
AMOUNTS IN CENTRAL AND SOUTH CENTRAL KANSAS. STRONG NORTHERLY
WINDS OF 25 TO 35 MPH WILL CAUSE AREAS OF BLOWING AND DRIFTING
SNOW AND REDUCED VISIBILITIES TO ONE-QUARTER MILE AT TIMES. THIS
WILL RESULT IN POOR DRIVING CONDITIONS. THE WINTER PRECIPITATION
WILL END ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST...LATE
TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/JMC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 3:23 PM CSTWinter Weather AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more29 hr

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.